Delaware, 2015

Rip Current in Delaware, June 7, 2015

June 7, 2015 · NWS PHI · 1 event in 1 county or zone

Approximately fifteen people were rescued from rip currents at Bethany Beach on the 7th. A high pressure system off the New England coast produced an onshore flow throughout the day along the Delaware coast that enhanced the strength of the rip currents.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Approximately fifteen people were rescued from rip currents at Bethany Beach on the 7th. A high pressure system off the New England coast produced an onshore flow throughout the day along the Delaware coast that enhanced the strength of the rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 7, 2:41 AM EST, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 7, 2:41 AM EST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 AM EDT SUN JUN 7 2015

.SYNOPSIS...
A HIGH PRESSURE SYSTEM OVER THE FORECAST AREA TODAY WILL MOVE
OFFSHORE TONIGHT AND MONDAY. A COLD FRONT WILL MOVE THROUGH THE
REGION ON TUESDAY. A HIGH PRESSURE SYSTEM WILL SLIDE ACROSS
THE TENNESSEE VALLEY AND SOUTHERN MID ATLANTIC STATES ON
WEDNESDAY AND THURSDAY. A WEAK COLD FRONTAL BOUNDARY IS
PREDICTED TO STALL OR DISSIPATE JUST NORTH OF THE AREA
ON FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER-LEVEL RIDGE AXIS IS FORECAST TO SHIFT TO OUR EAST BY EARLY
AFTERNOON. AS THIS OCCURS, HIGH PRESSURE AT THE SURFACE OVER OUR CWA
WILL SHIFT OFFSHORE DURING THE COURSE OF THE AFTERNOON HOURS. THIS
WILL RESULT IN A RETURN FLOW BECOMING ESTABLISHED. THE PLACEMENT OF
THE HIGH PRESSURE CENTER IS SUCH THAT WE WILL HAVE A SOUTHEAST TO
SOUTH WIND AT THE SURFACE THROUGH THE DAY. WE ARE EXPECTING SOME
INCREASE ESPECIALLY IN THE AFTERNOON AS MIXING BECOMES BETTER WITH
PLENTY OF HEATING. HOWEVER, THE MOST INCREASE MAY BE ACROSS THE
WESTERN ZONES WHERE THE PRESSURE GRADIENT TIGHTENS SOME, AND THEN
ALONG THE COAST DUE TO SOME ONSHORE COMPONENT /ENHANCED SOME DUE TO
A STRENGTHENING LAND/SEA TEMPERATURE DIFFERENTIAL/.

WHILE WEAK WAA ALOFT ARRIVES LATE IN THE DAY, MUCH STRONGER WAA IS
FORECAST TO TAKE PLACE UP THE OHIO VALLEY TO THE EASTERN GREAT
LAKES. THIS COMBINED WITH CONVECTION IN THE GREAT LAKES REGION WILL
TOSS SOME HIGH CLOUDS OUR WAY AT TIMES. THE LOW-LEVEL MOISTURE
RETURN IS FORECAST TO NOT BE MUCH, THEREFORE THE HUMIDITY LEVELS ARE
ANTICIPATED TO BE ON THE LOWER SIDE FOR MUCH OF THE CWA.

AS FOR THE HIGH TEMPERATURES, WE USED MAINLY AN EVEN BLEND OF THE
GFS/NAM MOS. IT WILL BE MUCH COOLER ALONG THE COAST DUE TO A
SOUTHEAST TO SOUTH WIND WHICH SHOULD BE ENHANCED SOME THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
HIGH PRESSURE AT THE SURFACE TO OUR EAST WILL MAINTAIN A SOUTHERLY
FLOW ACROSS OUR REGION. LOW PRESSURE IS FORECAST TO BE TRACKING
NORTH OF THE GREAT LAKES OVERNIGHT, AND THIS WILL PULL A WARM FRONT
NORTHEASTWARD. AN INCREASE IN THE WAA IS FORECAST TO TAKE PLACE,
ALTHOUGH THE STRONGER PUSH IS TO OUR WEST. HOWEVER, WE ARE
ANTICIPATING AT LEAST SOME INCREASE IN THE CLOUDS FROM WEST TO EAST
ESPECIALLY LATE. IT APPEARS THE LARGE SCALE LIFT WITH THE WARM FRONT
AND ALSO WITH AN UPPER-LEVEL TROUGH IN THE GREAT LAKES REMAINS FAR
ENOUGH TO OUR WEST, THEREFORE WE CUT BACK ON THE POPS. THIS RESULTS
IN A SLIGHT CHC OF SOME SHOWERS ACROSS THE FAR NORTHWESTERN ZONES
TOWARD DAYBREAK MONDAY.

AS FOR THE LOW TEMPERATURES, WE USED A NAM/GFS MOS BLEND OVERALL.
DUE TO THE SOUTHERLY RETURN FLOW, THE DEW POINTS ARE EXPECTED TO
GRADUALLY INCREASE THROUGH THE NIGHT.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE GFS INITIALIZATION LOOKED BETTER THAN THE WRF-NMMB AT MOST
LEVELS. THAT ASIDE THE OPERATIONAL RUN ITSELF SEEMS TO BE A FASTER,
HOTTER VERSION OF OTHER MODELS (FRI ECMWF ASIDE). SO WHILE THE WRF-
NMMB POOR INITIALIZATION DID NOT LEND CONFIDENCE USING IT GOING
FORWARD, WE NEEDED TO MAKE SOME ADJUSTMENTS TO THE GFS ALSO. WE
ADJUSTED THE GFS TO A SLOWER PACE ON MONDAY AND TUESDAY AND DID NOT
FOLLOW ITS WEDNESDAY SOLUTION. BEYOND WEDNESDAY WE DID A CONTINUITY
AND WPC BLEND. THE MODELS ARE STALLING A FRONT JUST NORTH OF OUR
AREA. NEVERTHELESS POSSIBLE REMNANT MOISTURE FROM BLANCA AND OR A
SMALLER RING OF FIRE FLOW FROM THE GULF OF MEXICO AROUND THE SERN
CONUS 500MB RIDGE INCREASES PCPN CHANCES LATE IN THE WEEK.

ON MONDAY DAY SLOWER APPEARS THE MORE LIKELY SOLUTION IN TERMS OF
POPS. THIS IS NOT ONLY A GFS TREND, BUT ALSO OTHER MODELS. THE DP/DT
ON THE GFS MIDWEST TROF IS SLOWER.  THIS GIVES ADDED CONFIDENCE
ABOUT REMAINING STEADFAST WITH HIGHER MAX TEMP DATASETS.

THE FLAVOR OF THE CONVECTION ON MONDAY REMAINS IN THE TYPICAL
ON ONE HAND...BUT ON THE OTHER HAND MODE IN OUR CWA. TIMING IS NOT
GETTING ANY BETTER. NOT SURE IF A LEE SIDE TROF WILL FORM AND THE
PREDICTED DAYTIME PVA NOT GREAT. SO ON ONE HAND THE 925MB JET IS A
GOOD CONVERGENT SPOT, BUT ON THE OTHER HAND THE 850MB JET AND 250MB
ENTRANCE REGION ARE LATE IN ARRIVING. MIXED LAYER CAPES HAVE LOWERED
TO AROUND 1000J, EVEN ON THE NAM. TT(S) BECAUSE OF WARM 500MB TEMPS
AND THUS NOT-SO-GREAT MID LEVEL LAPSE RATES REMAIN BELOW 50C. WHAT
WE HAVE GOING FOR US IS THE THETA E RDG AXIS BEING IN EITHER ERN PA
OR ALONG THE DELAWARE VALLEY, BULK SHEAR VALUES OF 30-45KTS WELL
WITHIN ORGANIZATIONAL STRENGTH (CAPE DOES NOT APPEAR TOO WEAK TO BE
SHREDDED) AND 0-3KM HELICITY VALUES OF AROUND 150M2/S2. SO ONCE
AGAIN ITS A RACE IN TIME FOR NON-HOME GROWN CONVECTION TO ORGANIZE
(SLGT RISK OF SEVERE TSTMS NOW JUST TOUCHES THE EXTREME WESTERN PART
OF OUR CWA) AND MAINTAIN STRENGTH AS IT ARRIVES IN OUR CWA, MOST
LIKELY IN THE EVENING.

AT NIGHT, ALL THE MODELS ARE INDICATING A TRAIN OF SHORT WAVES PASSING
ACROSS THE NWRN PART OF OUR CWA. IT WOULD SEEM MONDAY NIGHT IS
SETTING UP FOR THE HAVES TOO MUCH (NWRN PART OF OUR CWA) TO POSSIBLY
THE HAVE NOTS IN THE SERN PART OF OUR CWA. PWATS GET TO AROUND 1.80
INCHES, SO WILL HAVE TO WATCH FOR TRAINING AS CONVECTION SHOULD BE
SUSTAINABLE THROUGH THE NIGHT.

TUESDAY DAY LOOKS SLIGHTLY WETTER. 12Z RUNS HAD MORE OF A SPLIT AND
GO AROUND OUR CWA LOOK TO THE CONVECTION. WHILE THERE ARE PLUSES AND
MINUSES AGAIN, THE CONVECTIVE TEMPERATURE LOOKS MORE IN REACH AND
FOR A LONGER PERIOD OF TIME THAN MONDAY. PREDICTED BULK SHEARS ARE
STILL 30 TO 50 KNOTS AND TT(S) ARE SLIGHTLY STRONGER (AROUND 50C) AS
IT BECOMES COLDER ALOFT. THE GFS GOES AS FAR AS TO PASS A PREDICTED
EML FROM CANADA NORTH OF OUR CWA. BECAUSE OF MORE DRY AROUND, DCAPES
ARE PRESENT TO THE ORDER OF NEARLY 1000J. THE DOWNSIDE IS THAT THE
PREDICTED MIX LYR CAPES ARE LOWER AND THE LOW LEVEL THETA E AXIS IS
OFFSHORE, INDICATING MORE OF A HIT/MISS TYPE OF CONVECTION. STAT
GUIDANCE MAX TEMPS LOOK REASONABLE AND WERE FOLLOWED.

WE MIGHT HAVE TO CARRY PCPN CHANCES DEEPER INTO TUESDAY EVENING (WE
CARRIED CHCS THRU 8 PM WITH THIS PACKAGE) IF MODELING TREND
CONTINUES. ON WEDNESDAY GEFS ENSEMBLE MEAN AND MEDIUM RANGE MODELS
ARE NOT SUPPORTING THE HOTTER AND MORE CONVECTIVELY ACTIVE GFS AND
THE LATTER WAS NOT PART OF THE PROCESS.

NOT TOO MANY CHANGES TO THE REST OF THE LONG TERM. HOTTER AIR WITH
THE CROSSING THE ROCKIES RIDGE SHOULD STILL MOVE EAST. THE ECMWF
CONTINUES ITS MID 90S POTENTIAL FOR SOME MAX TEMPS WITH THIS RUN FOR
THURSDAY AND FRIDAY. ITS ENSEMBLE MEAN IS MORE SUPPORTIVE OF FRIDAY
THAN THURSDAY. A COLD FRONT WILL TRY TO APPROACH OUR CWA FROM THE
NORTH AND HIT THE RIDGE AND STOP. PCPN CHANCES THU AND FRI ARE
MAINLY NORTH. THEN EITHER GULF OF MEXICO OR LEFTOVER BLANCA MOISTURE
TRAVEL AROUND THE RIDGE AND INCREASE OUR PCPN CHANCES ON SATURDAY.
ECMWF BIAS ASIDE, IT STILL LOOKS WARMER OR HOT AND MORE HUMID
TOWARD THE END OF THE WEEK. RIGHT NOW AFTERNOON HEAT INDICES ON
THURSDAY AND FRIDAY PEAK IN THE LOWER 90S, JUST BELOW OUR EARLY
SEASON CRITERIA FOR HEAT HEADLINES IN URBANIZED AREAS.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.

TODAY...LOCAL FOG EARLY MAINLY NEAR KACY AND KMIV, OTHERWISE VFR.
LIGHT AND VARIABLE WINDS, BECOMING SOUTHEAST TO SOUTH AND INCREASING
TO AROUND 10 KNOTS THIS AFTERNOON.

TONIGHT...VFR WITH SOME INCREASE IN CLOUDS. SOUTHERLY WINDS MAINLY
4-8 KNOTS.

OUTLOOK...
MONDAY...MAINLY VFR CONDITIONS AT THE START EXPECTED.
AFTERNOON/EVENING/OVERNIGHT SHOWERS AND THUNDERSTORMS WITH
MVFR/IFR CONDITIONS POSSIBLE.

TUESDAY...PREDOMINANTLY VFR, BUT SCATTERED MVFR CONDITIONS IN
MORNING LOW CLOUDS AND FOG AS WELL AS IN ANY SCATTERED SHOWERS AND
THUNDERSTORMS.

TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR CONDITIONS EXPECTED.

&&

.MARINE...
THE CONDITIONS ARE EXPECTED TO BE BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH TONIGHT. HIGH PRESSURE IS FORECAST TO SHIFT
OFFSHORE DURING THE COURSE OF THE DAY. THIS WILL RESULT IN WINDS
TURNING SOUTHEASTERLY WHICH WILL INCREASE SOME, ESPECIALLY THIS
AFTERNOON NEARSHORE WHEN THE LAND/SEA TEMPERATURE DIFFERENCE IS THE
GREATEST. THIS SOUTHERLY FLOW IS EXPECTED TO CONTINUE TONIGHT AS A
WARM FRONT APPROACHES. THE SEAS ARE EXPECTED TO BE IN THE 2 TO 4
FOOT RANGE.

OUTLOOK...
MONDAY AND MONDAY NIGHT...AN INCREASING SOUTHERLY FLOW ACROSS
THE AREA WATERS IS EXPECTED. GUIDANCE NORMALLY IS TOO ROBUST OR
EARLY UNDER THESE SCENARIOS AND WE WILL HOLD OFF ON ISSUING
A SMALL CRAFT ADVISORY FOR THIS REASON. WE TOOK 1 TO 2 FEET OFF
OF WEAVE WATCH GUIDANCE, BUT SEAS ON THE OCEAN MIGHT STILL MAKE
IT TO CRITERIA.

TUESDAY...WINDS AND WAVES WILL DIMINISH AND SHOULD FALL
BELOW POSSIBLE SMALL CRAFT ADVISORY CRITERIA BY THE AFTERNOON.

WEDNESDAY THROUGH THURSDAY...HIGH PRESSURE NOSES IN FROM THE
WEST. SUB-ADVISORY CONDITIONS ARE EXPECTED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/MEOLA
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GIGI
AVIATION...GIGI/GORSE/MEOLA
MARINE...GIGI/GORSE/MEOLA
Hazardous weather outlook, Jun 7, 2:46 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
346 AM EDT SUN JUN 7 2015

NJZ001-007>009-PAZ054-055-060>062-101>103-105-080800-
SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
346 AM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS MIGHT PRODUCE HEAVY DOWNPOURS LATER MONDAY INTO
MONDAY NIGHT. IF THEY ARRIVE EARLY ENOUGH DURING THE DAY ON
MONDAY, AN INCREASED WIND IMPACT WOULD ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ010-012-013-015>023-027-PAZ070-
071-104-106-080800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN MONTGOMERY-
LOWER BUCKS-
346 AM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-080800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
346 AM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-080800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
346 AM EDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Delaware Beaches

When
June 7, 9:00 AM EST to 7:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
Lifeguard
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585987.